Abstract

In the three-dimensional (3D) strip packing problem, we are given a set of 3D rectangular items and a 3D box $B$. The goal is to pack all the items in $B$ such that the height of the packing is minimized. We consider the most basic version of the problem, where the items must be packed with their edges parallel to the edges of $B$ and cannot be rotated. Building upon Caprara's work for the two-dimensional (2D) bin packing problem, we obtain an algorithm that, given any $\epsilon>0$, achieves an approximation of $T_{\infty}+\epsilon\approx1.69103+\epsilon$, where $T_{\infty}$ is the well-known number that occurs naturally in the context of bin packing. Our key idea is to establish a connection between bin packing solutions for an arbitrary instance $I$ and the strip packing solutions for the corresponding instance obtained from $I$ by applying the harmonic transformation to certain dimensions. Based on this connection, we also give a simple alternate proof of the $T_{\infty}+\epsilon$ approximation for 2D bin packing due to Caprara. In particular, we show how his result follows from a simple modification of the asymptotic approximation scheme for 2D strip packing due to Kenyon and Rémila.

Keywords

  1. strip packing
  2. bin packing
  3. harmonic algorithm

MSC codes

  1. 68W40
  2. 68W25
  3. 68W27
  4. 68Q25

Get full access to this article

View all available purchase options and get full access to this article.

References

1.
B. S. Baker, E. G. Coffman, and R. L. Rivest, Orthogonal packings in two dimensions, SIAM J. Comput., 9 (1980), pp. 846--855.
2.
N. Bansal, A. Caprara, and M. Sviridenko, Improved approximation algorithms for multidimensional bin packing problems, in Proceedings of the 47th Annual IEEE Symposium on Foundations of Computer Science, 2006, pp. 697--708.
3.
N. Bansal, A. Caprara, and M. Sviridenko, A new approximation method for set covering problems, with applications to multidimensional bin packing, SIAM J. Comput., 39 (2009), pp. 1256--1278.
4.
N. Bansal, J. Correa, C. Kenyon, and M. Sviridenko, Bin packing in multiple dimensions: Inapproximability results and approximation schemes, Math. Oper. Res., 31 (2006), pp. 31--49.
5.
A. Caprara, Packing two-dimensional bins in harmony, in Proceedings of the 43rd Annual IEEE Symposium on Foundations of Computer Science, 2002, pp. 490--499.
6.
A. Caprara, Packing d-dimensional bins in d stages, Math. Oper. Res., 33 (2008), pp. 203--215.
7.
E. G. Coffman, M. R. Garey, D. S. Johnson, and R. E. Tarjan, Performance bounds for level-oriented two dimensional packing algorithms, SIAM J. Comput., 9 (1980), pp. 808--826.
8.
J. R. Correa, Resource augmentation in two-dimensional packing with orthogonal rotations, Oper. Res. Lett., 34 (2006), pp. 85--93.
9.
W. Fernandez de la Vega and G. S. Lueker, Bin packing can be solved within 1+ epsilon in linear time, Combinatorica, 1 (1981), pp. 349--355.
10.
X. Han, K. Iwama, and G. Zhang, Strip packing vs. bin packing, in Proceedings of the 3rd International Conference on Algorithmic Aspects in Informatiom and Management, Springer-Verlag, Berlin, 2007, pp. 358--367.
11.
D. S. Johnson, Near-Optimal Bin Packing Algorithms, Doctoral thesis, MIT, Cambridge, MA, 1973.
12.
K. Jansen and R. Solis-Oba, An asymptotic approximation algorithm for 3D-strip packing, in Proceedings of the 17th Annual ACM-SIAM Symposium on Discrete Algorithms, 2006, pp. 143--152.
13.
N. Karmarkar and R. M. Karp, An efficient approximation scheme for the one-dimensional bin-packing problem, in Proceedings of the 23rd Annual IEEE Symposium on Foundations of Computer Science, 1982, pp. 312--320.
14.
C. Kenyon and E. Rémila, A near-optimal solution to a two-dimensional cutting stock problem, Math. Oper. Res., 25 (2000), pp. 645--656.
15.
K. Li and K.-H. Cheng, On three-dimensional packing, SIAM J. Comput., 19 (1990), pp. 847--867.
16.
K. Li and K.-H. Cheng, Heuristic algorithms for on-line packing in three dimensions, J. Algorithms, 13 (1992), pp. 589--605.
17.
C. Lee and D. Lee, A simple on-line bin-packing algorithm, J. ACM, 32 (1985), pp. 562--572.
18.
A. Meir and L. Moser, On packing of squares and cubes, J. Combin. Theory, 5 (1968), pp. 126--134.
19.
F. Miyazawa and Y. Wakabayashi, An algorithm for the three-dimensional packing problem with asymptotic performance analysis, Algorithmica, 18 (1997), pp. 122--144.
20.
S. A. Plotkin, D. B. Shmoys, and E. Tardos, Fast approximation algorithms for fractional packing and covering problems, Math. Oper. Res., 20 (1995), pp. 257--301.
21.
N. J. A. Sloane, Sequences A000058 and A007018, The On-Line Encyclopedia of Integer Sequences, http://oeis.org/A000058 and http://oeis.org/A007018.

Information & Authors

Information

Published In

cover image SIAM Journal on Computing
SIAM Journal on Computing
Pages: 579 - 592
ISSN (online): 1095-7111

History

Submitted: 14 May 2007
Accepted: 26 December 2012
Published online: 28 March 2013

Keywords

  1. strip packing
  2. bin packing
  3. harmonic algorithm

MSC codes

  1. 68W40
  2. 68W25
  3. 68W27
  4. 68Q25

Authors

Affiliations

Metrics & Citations

Metrics

Citations

If you have the appropriate software installed, you can download article citation data to the citation manager of your choice. Simply select your manager software from the list below and click Download.

Cited By

View Options

View options

PDF

View PDF

Media

Figures

Other

Tables

Share

Share

Copy the content Link

Share with email

Email a colleague

Share on social media

The SIAM Publications Library now uses SIAM Single Sign-On for individuals. If you do not have existing SIAM credentials, create your SIAM account https://my.siam.org.